What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 6, 3:00 PM EST, 18 minutes earlier.
Area forecast discussion, Aug 6, 3:00 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
400 PM EDT Mon Aug 6 2018
.SYNOPSIS...
On the northern periphery of weakening sub-tropical high pressure
over the southeastern U.S., a surface trough will strengthen in the
lee of the Appalachians through Wednesday, then move eastward and
offshore Wednesday night or early Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 400 PM Monday...
Forecast rationale remains unchanged.
Deepening mid-upr low centered near KWAL per 12Z upr air and WV
satellite data will drift only slowly enewd through tonight. A sub-
tropical ridge centered over cntl AL/GA has weakened during the past
24 hours; and the models suggest this tendency will continue.
Between these two primary, nearby features aloft, a couple of weak
upr level perturbations also evident in satellite imagery stretching
from ern OH swwd to n-cntl KY will drift slowly sewd, in nwly flow
around the aforementioned upr low, into VA/NC by 12Z Tue. Preceding
them, a compact convective cluster over the nrn Cumberland Plateau,
and strengthening MCV per recent acceleration of the mid level flow
evident in KMRX VWP data, will settle sewd into the wrn and srn NC
Piedmont this evening.
At the surface, a couple of lee troughs were analyzed at 16Z from
near BWI-RIC-RDU-CLT, and from CHO-LYH-HKY, respectively. Outflow,
remnant from morning convection near PTB has become increasingly-
evident in visible satellite imagery early this afternoon over sern
VA/far nern NC, while other old outflow, though no longer
discernible in observational data, may linger over the nern NC
Piedmont based on the location and slow extrapolation of those
features in regional radar loops from Sunday aft-eve.
Showers and storms are likely to initiate along the surface troughs
and in the vicinity of the aforementioned outflow boundaries,
particularly where mid level temperatures are residually cooler in
association with the mid-upr low, in an area of deepening cumulus
from e-cntl VA sswd roughly along US Highway 1 in cntl NC. This
scattered activity should then propagate sewd along outflow and with
a light, mean nwly steering flow. Other, more isolated development
will likely focus along the upstream lee trough, over the Foothills
and perhaps wrn Piedmont, before probably being overtaken by the
convection influenced by the aforementioned MCV, and from cold
pools/outflow moving off the mountains. That activity would then
most likely affect the srn Piedmont during the evening hours.
Mid level flow and effective bulk shear values are expected to remain
relatively weak, despite some weak mid level acceleration over swrn
NC/nwrn SC, by the approaching upstream MCV. As such, storms will be
of the typical, pulse/multi-cell variety, with a threat of strong to
damaging downburst winds, owing to high DCAPE values aoa 1000 J/kg
over cntl NC.
Near persistence, to slightly hotter temperatures in the lwr to mid
90s are expected this afternoon, given the continued presence and
favorable location of the sub-tropical ridge for hot conditions in
the Carolinas. Associated heat index values will peak in the upr 90s
to around 100 or so degrees. Similarly persistent and muggy lows,
mainly in the lwr-mid 70s, are expected tonight.
&&
.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 350 PM Monday...
A weak mid-upr level shear axis, and possible remnant MCV now
centered near TRI, may linger over sern NC early Thu, with an area
of associated mid-high clouds over the Sandhills and srn Coastal
Plain to start the day. Otherwise, a ridge axis and associated
anticyclonic flow aloft will extend newd across the Carolinas from a
sub-tropical ridge centered over the southeast U.S., with a lee
surface trough likely to sharpen with diurnal heating over the
Piedmont. The lee trough, and lower predictability differential
heating and/or outflow boundaries related to the aforementioned MCV,
or convection that occurs through early tonight, will likely become
foci for isolated to scattered deep convective development once
again, as a continued moist/humid boundary layer is strongly heated
into the lwr-mid 90s. Given a lack of support aloft, this activity
is likely to weaken/dissipate through midnight, with persistence
lows again in the lwr-mid 70s.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 212 PM Monday...
The overall weather in the extended will be characterized by a
gradual increase in the typical diurnal summer convection and
temperatures gradually decreasing from near/just above normal to
start the period to near/just below normal by the end of the period.
The surface piedmont trough will remain over the Carolinas and VA,
shifting ever so slightly eastward, through the end of the week.
Meanwhile aloft, a trough will amplify while slowly approaching the
area. Expect the trough to gradually encroach on and/or move into
central NC through the remainder of the week. There continue to be
model differences with respect to this system, as the GFS tries to
cut off a low over the lower Great Lakes Saturday night/Sunday while
the ECMWF remains an open trough. Both are expected to remain to the
west and/or north of central NC through Monday and as NC will
largely be on the east side of the trough, expect continued moisture
advection into the area and increasing aft/eve convection chances to
high-end chance for the end of the period. The cloud cover and
precipitation should keep temperatures nearly steady or result in a
slight decrease through the period and over the weekend. Highs
generally in the mid 80s to around 90 degrees and lows in the upper
60s to low 70s.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 200 PM Monday...
Scattered showers and storms are expected to have greatest coverage
and intensity near RDU and RWI this afternoon, then mainly south of
the Triad, toward AFP and CLT, this evening. Patchy fog and
associated ceilings will be possible Tue morning, mainly at RWI and
perhaps FAY.
Outlook: Scattered, diurnal showers and storms are expected to focus
along a lee trough over cntl NC each afternoon-evening, particularly
Tue and Wed, followed by increasing convective coverage on Sat, when
a cold front is forecast to settle into the region. Otherwise,
patchy morning fog/stratus will be possible, mainly at ern TAF sites.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...KC
AVIATION...MWS
Hazardous weather outlook, Aug 6, 1:14 PM EST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
214 PM EDT Mon Aug 6 2018
NCZ008>011-025>028-040>043-073>078-083>086-088-089-071815-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-
Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
214 PM EDT Mon Aug 6 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms this afternoon will be capable of producing wind gusts
up to 50 or 60 mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ007-021>024-038-039-071815-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-
214 PM EDT Mon Aug 6 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
In the hours before
Special weather statement, Aug 6, 12:46 PM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Raleigh NC
146 PM EDT MON AUG 6 2018
NCZ011-061845-
Halifax NC-
146 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HALIFAX COUNTY UNTIL 245
PM EDT...
At 146 PM EDT, Doppler radar was tracking a strong thunderstorm near
Roanoke Rapids, moving southeast at 25 mph.
Wind gusts up to 35 mph will be possible with this storm.
Locations impacted include...
Roanoke Rapids, Halifax, Enfield, Weldon, South Weldon, Roanoke
Rapids Lake, Rosemary, Tillery and Lake Gaston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3648 7777 3649 7771 3647 7764 3644 7762
3641 7755 3637 7755 3635 7758 3634 7759
3632 7757 3630 7754 3632 7744 3629 7741
3626 7741 3624 7738 3615 7750 3616 7768
3647 7787 3650 7782
TIME...MOT...LOC 1746Z 322DEG 23KT 3643 7776
HAINESSpecial weather statement, Aug 6, 1:11 PM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
211 PM EDT MON AUG 6 2018
NCZ011-061845-
Halifax NC-
211 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HALIFAX COUNTY UNTIL 245
PM EDT...
At 211 PM EDT, Doppler radar was tracking a strong thunderstorm over
Roanoke Rapids, moving southeast at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Roanoke Rapids, Halifax, Weldon, South Weldon, Roanoke Rapids Lake,
Rosemary and Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
This thunderstorm is producing an excessive amount of deadly cloud to
ground lightning. Seek shelter indoors and stay away from windows. If
you cannot seek shelter indoors, an enclosed vehicle can provide safe
shelter. Deadly lightning strikes can occur well ahead of an
approaching storm, prior to the arrival of rain and wind.
&&
LAT...LON 3648 7768 3648 7765 3644 7762 3642 7759
3642 7755 3637 7755 3634 7759 3631 7757
3630 7755 3631 7750 3632 7744 3629 7741
3626 7741 3625 7738 3619 7745 3615 7762
3644 7781 3648 7776 3649 7773
TIME...MOT...LOC 1811Z 307DEG 16KT 3642 7766
HAINESSpecial weather statement, Aug 6, 1:13 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
213 PM EDT MON AUG 6 2018
NCZ011-027-028-061915-
Edgecombe NC-Nash NC-Halifax NC-
213 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NASH...NORTHWESTERN
EDGECOMBE AND SOUTHWESTERN HALIFAX COUNTIES UNTIL 315 PM EDT...
At 213 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Littleton, or 14 miles southwest of Halifax, moving
southeast at 20 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Enfield, Whitakers, Glenview, Battleboro and Medoc Mountain State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3623 7798 3634 7783 3616 7753 3604 7756
3601 7772
TIME...MOT...LOC 1813Z 307DEG 16KT 3624 7783
HAINESSpecial weather statement, Aug 6, 2:12 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Raleigh NC
312 PM EDT MON AUG 6 2018
NCZ011-028-062015-
Edgecombe NC-Halifax NC-
312 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN EDGECOMBE AND
SOUTHEASTERN HALIFAX COUNTIES UNTIL 415 PM EDT...
At 311 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Halifax, moving east at 10 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Scotland Neck, Enfield, Whitakers, Hobgood, Speed, Leggett and
Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3607 7733 3600 7741 3595 7737 3584 7741
3608 7773 3611 7771 3615 7770 3613 7772
3616 7774 3628 7770 3624 7738 3621 7738
3618 7731 3616 7730
TIME...MOT...LOC 1911Z 285DEG 10KT 3617 7765
WSSSpecial weather statement, Aug 6, 2:40 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Raleigh NC
340 PM EDT MON AUG 6 2018
NCZ041-042-077-062030-
Johnston NC-Harnett NC-Wake NC-
340 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARNETT...SOUTH
CENTRAL WAKE AND SOUTHWESTERN JOHNSTON COUNTIES UNTIL 430 PM EDT...
At 340 PM EDT, Doppler radar was tracking a strong thunderstorm near
Garner, or 15 miles southeast of Cary, moving southeast at 10 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Garner, Fuquay-Varina, Angier, Coats, Four Oaks, Coats Crossroads and
Lake Benson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3563 7878 3570 7858 3538 7827 3543 7885
TIME...MOT...LOC 1940Z 335DEG 10KT 3560 7865
WSS
Special weather statement, Aug 6, 3:09 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
409 PM EDT MON AUG 6 2018
NCZ026-027-041>043-062115-
Nash NC-Johnston NC-Franklin NC-Wake NC-Wilson NC-
409 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NASH...EAST CENTRAL
WAKE...NORTHEASTERN JOHNSTON...NORTHWESTERN WILSON AND SOUTH CENTRAL
FRANKLIN COUNTIES UNTIL 515 PM EDT...
At 409 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bunn, or 14 miles south of Louisburg, moving southeast at 10 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Zebulon, Bailey, Bunn, Spring Hope, Middlesex, Sims, Pilot, Emit,
Buckhorn Reservoir and New Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3588 7838 3601 7823 3582 7789 3567 7824
TIME...MOT...LOC 2009Z 311DEG 10KT 3590 7824
WSS